| Model Number |
N/A |
| Medical Device Problem Codes |
Fluid/Blood Leak (1250); Fracture (1260); Leak/Splash (1354); Obstruction of Flow (2423)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
03/01/2022
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Brand name: cook spectrum minocycline/rifampin impregnated triple lumen central venous catheter set.Phone: (b)(6), email: (b)(6).Initial reporter occupation: clinical products advisor.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
Event or Problem Description
A cook spectrum minocycline/rifampin impregnated triple lumen central venous catheter was inserted in the neck of the patient on (b)(6)2022.The catheter was being used for high acuity patient treatment.When the leak was discovered, remifentanil and propofol were being administered through the proximal lumen.The catheter was immediately clamped and taped over when the leak was discovered.The infusion was transferred to another port.The catheter was removed and replaced on (b)(6)2022.
Event or Problem Description
Additional information was provided.The device was inserted seven days before the leak was reported.It was being used as a main access line for critical patient management.The central venous lines are generally sutured using the apertures on the line and further secured with transparent dressings.The device was used for two computed tomography (ct) scans of the brain with contrast while it was in situ.The first ct scan was performed on (b)(6) 2022 and was documented as 50mls iv omnipaque 350 contrast.The second ct was performed on (b)(6) 2022 and no documentation of the contrast used was completed.Radiology advised that they would normally inject at 3.5-5.5 mls/second into the ct compatible red lumen which "can take 10mls/sec fluid volume." however, there was no documentation of the lumen used for each ct.
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unchanged, or unavailable.Additional information: b5, b6, d10.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
Event or Problem Description
A cook spectrum minocycline/rifampin impregnated five lumen central venous catheter was returned to the manufacturer on 23aug2022.The blue hub was cracked an leaked and the lumen with the green hub was occluded.Further details were requested to clarify the product returned.However, it was reported that no further information could be provided.
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unchanged, or unavailable.Additional information: b5 correction: d1, d4 (rpn & lot) d9, h6 (annex a) d1 - device name: cook spectrum minocycline/rifampin impregnated five lumen central venous catheter set this report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
Additional Manufacturer Narrative
On (b)(6) 2022, a representative from (b)(6) hospital (new zealand) reported that the blue hub of a cook spectrum minocycline/rifampin impregnated five lumen central venous catheter set (rpn: (b)(4); lot#: unknown) cracked and leaked.On (b)(6) 2022, the device was placed in a high-acuity patient¿s neck as the main access point for patient management.It was noted the central venous catheters (cvcs) are generally sutured using the suture wings on the device and are further secured with transparent dressings.On (b)(6) 2022, the device was used to infuse 50 mls of omnipaque 350 contrast for a computed tomography (ct) scan of the patient¿s brain.The patient had a second ct scan with contrast on (b)(6) 2022; however, there is no documentation regarding the contrast used.Radiology advised they normally inject at contrast at rate of 3.5 - 5.5 mls/second utilizing the red lumen; however, there is no documentation regarding which lumen was accessed.Later, during administration of remifentanil and propofol, leaking was observed from the blue hub.The line was then immediately clamped and taped, and the infusion was transferred to another hub.On (b)(6) 2022, the patient required an additional procedure to remove and replace the line.No other adverse effects were reported due to this occurrence.It should be noted that the lot number and product number provided by the customer correspond to a cook spectrum minocycline/rifampin impregnated triple lumen central venous catheter set.However, the device returned was a cook spectrum minocycline/rifampin impregnated five lumen central venous catheter.Upon return of the complaint device, it was also noted that the green hub was occluded.Therefore, this assessment will presume the complaint rpn: c-uqlm-1001j-rsc-abrm-hc-rd.A review of instructions for use (ifu) and quality control procedures of the device, as well as a visual inspection, were conducted during the investigation.One used device was returned to cook for evaluation.The lumen with the green hub would not flush.The lumen with the blue hub leaked, and was cracked.Additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded sufficient inspection activities are in place to identify this failure mode prior to distribution.The customer did not provide the lot number for the complaint devices.Cook reviewed the sales history for this customer and was unable to identify the complaint lot.The device history record could not be reviewed.Cook also reviewed product labeling.The lot number is unknown; therefore, the most recent instructions for used (ifu) c_t_ctulmabrm_rev7 supplied with the suspected rpn were reviewed for information related to the reported failure.The ifu states: ¿warnings¿ ¿ do not power inject in maximum injection rate cannot be verified to meet limit of 10ml/sec.¿ to safely use catheters with a power injector, the technician/health care professional must verity prior to use that the maximum safety cut-off pressure limit is set at or below 325 psi and that the maximum flow rate is at or below 10 ml/sec.¿ do not exceed the maximum flow rate of 10ml/sec.Exceeding the maximum flow rate of 10ml/sec ay result in catheter failure¿ ¿ failure to ensure patency of the catheter prior to power injection studies may result in catheter failure¿ precautions¿ ¿ if lumen flow is impeded, do no force injection or withdrawal of fluids.Failure to ensure patency of the catheter prior to power injection studies may result in catheter failure¿ suggested catheter maintenance¿ ¿ to prevent clotting or possibility of air embolus¿ the five-lumen¿s #2, #3, #4, and #5 lumens should be filled with saline solution or heparinized saline solution (100 units of heparin per ml saline is usually adequate), depending on institutional protocol, prior to catheter introduction.¿ after catheter is placed and prior to use, tip position and lumen patency should be confirmed by free aspiration of venous blood.If blood is not freely aspirated, physician should immediately reevaluate catheter tip position.Failure to ensure patency of the catheter prior to power injection studies may result in catheter failure¿ how supplied¿ ¿ upon removal from package, inspect the product to ensure no damage has occurred.¿ the information provided upon review of the device failure analysis, device master record and product labeling, does not indicate the device was manufactured out of specification.There is no evidence of nonconforming material in house or in the field.Based on the information provided, inspection of the returned device, and the results of the investigation, cook has concluded that component failure unrelated to manufacturing or design deficiencies contributed to this incident.It is possible that it was damaged while in use, but this cannot be definitively confirmed.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.Additional product labeling information for instructions for use [c_t_ctulmabrm_rev7] in relation to the reported failure mode: "suggest catheter maintenance: to prevent clotting or possibility of air embolus¿ the five-lumen¿s #2, #3, #4, and #5 lumens should be filled with saline solution or heparinized saline solution (100 units of heparin per ml saline is usually adequate), depending on institutional protocol, prior to catheter introduction.Lumens should be flushed with normal saline between administrations of different infusates.After use, lumen should again be flushed with twice the indicated lumen volume using normal saline before reestablishing heparin lock." cook additionally confirmed the hub of the green lumen was occluded.Cook has concluded that component failure unrelated to manufacturing or design deficiencies contributed to this incident.It is possible that it was occluded due to use, but this cannot be definitively confirmed.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
Event or Problem Description